MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ FLUID THIOGLYCOLLATE MEDIUM; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) BD BBL¿ FLUID THIOGLYCOLLATE MEDIUM; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221196
Medical Device Problem Code Contamination of Device Ingredient or Reagent (2901)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/23/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported while using the bd bbl¿ fluid thioglycollate medium that there was contaminated tubed media.The customer reported that this occurred 400 times.Subject line should read: media 221196 contaminated tubed media customer reports contaminated tubed media- lot #1349733.
 
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Additional Manufacturer Narrative
H.6 investigation summary material 221196 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The media is dispensed into bottles; caps are applied manually then torqued by machine per a standard operating procedure (sop).The bottles are then labeled and terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, bottles are packaged into final shipping configurations.The batch history record review for batch 1349733 was satisfactory and no quality notifications were generated during manufacturing and inspection.Formulation, filling, torqueing, and autoclaving processes were within specifications.Qc inspection and testing was satisfactory at time of release.As part of the release criteria for this product, the bhr is reviewed to confirm the following: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history was reviewed, and no other complaints have been taken on this batch.Retention samples from batch 1349733 were available for inspection.The media did appear hazy with particles from all 10/10 retention samples.For further investigation, two retention tubes were incubated.One tube was placed in the 33-37 degree c incubator and one tube was placed into the 20-25 degree c incubator.At seven days incubation, neither tube showed any signs of microbial growth nor change in media appearance.For additional testing, one tube was boiled for 2-5 minutes per procedure the hazy appearance cleared completely.A gram stain was performed no viable organisms were found.Three photos were received to assist with the investigation: the first photo shows one tube from batch 1349733.The media does appear hazy.The second photo shows a partial tube (the cap cannot be seen) from batch 1349733.The media does appear to be hazy.The third photo shows a partial tube (the cap cannot be seen) from batch 1349733.The media does appear hazy.Returns were received, however the returns received were for another complaint.This complaint can be confirmed based on the evidence provided by the photos.No actions are indicated at this time.Bd will continue to trend complaints for contamination.Caution should be exercised in reporting direct gram stain and/or other direct microbiological stain results on tissue specimens processed with this medium due to the possible presence of nonviable organisms in the culture medium.Culture media sometimes contain dead organisms derived from medium constituents, which may be visible in smears of culture media.Other sources of dead organisms visible upon gram staining include staining reagents, immersion oil, glass slides, and the specimens used for inoculation.If there is uncertainty about the validity of the gram stain, the culture should be re-incubated for another hour or two and the test repeated before a report is given.Additionally, this product is not labeled sterile.As stated in our package insert, "do not use medium if it shows evidence of microbial contamination, discoloration, drying or other signs of deterioration".Material 221196 the product is to be boiled for 2-5 minutes before using per procedure this should cause the media to clear completely.Notes risk management review indicates the potential risk of the defect reported was assessed as severity [s1], per [baltrmterminalgpaph ], rev [02], id [18.0].
 
Event or Problem Description
It was reported while using the bd bbl¿ fluid thioglycollate medium that there was contaminated tubed media.The customer reported that this occurred 400 times.Subject line should read: media 221196 contaminated tubed media.Customer reports contaminated tubed media- lot #1349733.

Brand Name
BD BBL¿ FLUID THIOGLYCOLLATE MEDIUM
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15029229
Report Number1119779-2022-00999
Device Sequence Number17334188
Product Code JSG
UDI-Device Identifier30382902211960
UDI-Public30382902211960
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
JSG
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date06/29/2022
Device Model Number221196
Device Catalogue Number221196
Device Lot Number1349733
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2022
Supplement Date Received by Manufacturer09/18/2022
Initial Report FDA Received Date07/15/2022
Supplement Report FDA Received Date09/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown